Iowa, 2008

Tornado in Iowa, July 9, 2008

July 9, 2008 · NWS DMX · 1 event in 1 county or zone

An unstable atmosphere remained in place over Iowa as a series of weak shortwaves moved across the area. By the mid afternoon, the cap had lifted and there was around 2000 J/kg of CAPE available and the lifted index had fallen to -4 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An unstable atmosphere remained in place over Iowa as a series of weak shortwaves moved across the area. By the mid afternoon, the cap had lifted and there was around 2000 J/kg of CAPE available and the lifted index had fallen to -4 C. The airmass was moderately sheared with 35 to 40 kts of shear. The situation was a decent situation for landspout formation with the low level lapse rate of 9 C. and the zero to 3km CAPE 125 J/kg. Scattered thunderstorms developed during the mid afternoon hours and produced heavy rain, some small hail, and wind gusts of 35 to 45 MPH. A landspout formed with one of the storms in Kossuth County. It touched down briefly west of Wesley. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 9, 1:40 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 9, 1:40 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
240 PM CDT WED JUL 9 2008

.SHORT TERM...
NUMEROUS WEAK SHORT WAVE IMPULSES RIPPLING THROUGH THE NORTHWEST
FLOW THIS AFTERNOON. THE ENVIRONMENT IS BECOMING MODERATELY UNSTABLE
ACROSS THE MID MISSOURI VALLEY ALONG A STRONG THETA-E ADVECTION
SURGE MOVING TOWARDS WEST CENTRAL IOWA. EXPECT THIS INSTABILITY TO
MOVE IN TO WESTERN SECTIONS OF THE FORECAST AREA LATER THIS
AFTERNOON AND EVENING WITH MLCAPES OF AROUND 2500 J/KG. IMPULSES
OVERRIDING THIS THETA-E ADVECTION SURGE SHOULD HELP REALIZE THE
INSTABILITY AND HAVE A FEW THUNDERSTORMS DEVELOP. GIVEN AMOUNT OF
INSTABILITY AND SOME MODEST DEEP LAYER SHEAR AT AROUND 30 KTS SHOULD
SUPPORT SOME BRIEF ORGANIZED UPDRAFTS AND BRING A POTENTIAL FOR A
FEW SEVERE STORMS. HAVE INCREASED POPS OVER THE SOUTHWEST AND WEST
CENTRAL FOR THIS AFTERNOON AND EXPANDED POPS FOR TONIGHT.

.LONG TERM /THURSDAY THRU WEDNESDAY/...
THETA-E AND WARM AIR ADVECTION ONGOING OVER AT LEAST THE NORTHERN
HALF OF THE AREA EARLY THURSDAY WILL NECESSITATE A SMALL MORNING
POP. BY AFTERNOON UNCAPPED OR VERY WEAKLY CAPPED 3000-5000 J/KG
CAPES DEVELOP OVER MUCH OF CENTRAL IOWA. DEPENDING ON UPSTREAM
ACTIVITY OVERNIGHT...THERE MAY EVEN BE A SMALL MCV MOVING THROUGH
ALONG WITH Q VECTOR CONVERGENCE THURS AFTN. DEEP LAYER SHEAR
MARGINAL BUT BETTER MID LEVEL LAPSE RATES THAN RECENT DAYS...SO HAVE
INCREASED POPS FOR THURSDAY AFTN AND SPC HAS PUT US IN SLIGHT RISK.
THE MAIN QUESTION FOR THURSDAY IS WHAT WILL FOCUS CONVERGENCE IN THE
LOWER LEVELS. GIVEN THAT UNCERTAINTY HAVE ONLY RAISED POPS INTO THE
30 PERCENT RANGE. WHATEVER DEVELOPS SHOULD DIE OFF IN THE EVENING
AND CAP STRENGHTHENS INTO FRIDAY. HOWEVER...BY LATE AFTERNOON LARGE
UPPER LEVEL LOW MOVING EAST ACROSS SOUTHERN CANADA WILL INCREASE
SHEAR AND WEAKEN CAP...AND PROVIDE ANOTHER SURGE OF Q-VECTOR
CONVERGENCE. LOW-LEVEL CONVERGENCE WILL BE ENHANCED ALONG COLD FRONT
MOVING SOUTHEAST INTO THE STATE. INSTABILITY WILL BE JUST AS HIGH AS
THURSDAY...BUT WITH CAP IN PLACE EARLY...DO NOT EXPECT THUNDERSTORMS
TO BEGIN TO IMPACT NORTHERN AREAS UNTIL LATE IN THE AFTERNOON. THEN
THEY WILL MOVE EAST AND SOUTHEAST DURING THE EVENING...LOSING
INTENSITY BY MIDNIGHT. DEEP LAYER SHEAR BETTER TO THE NORTH AND
BEHIND THE FRONT...SO AGAIN...NOT LOOKING LIKE A SIGNIFICANT SEVERE
WEATHER EVENT FOR OUR AREA. BUT CERTAINLY A FEW SEVERE THUNDERSTORMS
QUITE POSSIBLE.

THIS COLD FRONT WILL USHER IN A COOLER AND MUCH DRIER AIRMASS INTO
THE REGION FOR THE REST OF THE WEEKEND. DRY NW FLOW WILL BE REPLACED
BY A BROAD UPPER LEVEL RIDGE EARLY NEXT WEEK. MEANWHILE SURFACE HIGH
PRESSURE MOVES EVER SO SLOWLY OVER THE AREA AND THEN MAINTAINS A
RIDGE AXIS INTO IOWA EVEN WHILE MOVING EAST OVER THE OHIO VALLEY. SO
NOT A LOT OF REASON TO MENTION ANY CHANCE OF RAIN IN THE EXTENDED
RANGE. THERE IS A POSSIBILITY THAT BY TUESDAY NIGHT INTO WEDNESDAY
WE COULD START SEEING THAT CHANCE INCREASE...BUT FOR NOW WILL LEAVE
OUT. TEMPERATURES WILL SLOWLY CLIMB BACK TO NORMAL LEVELS BY MID
WEEK.

&&

.AVIATION...09/18Z
POTENTIAL FOR A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING MAINLY
IN THE FOD AND DSM TAF AREAS WITH LESSER CHANCES AT FOD AND ALO.
WEAK SFC FLOW DURING THE FIRST 18 HRS OF THE PERIOD THEN BECOMING SW
AT 10 TO 15 MPH ON THURSDAY MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...DONAVON
LONG TERM...MOYER
Hazardous weather outlook, Jul 9, 2:48 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT WED JUL 9 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-102100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
348 PM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING...MAINLY SOUTH OF HIGHWAY 20. A FEW STORMS COULD BE
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. SCATTERED
NON SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT MAINLY SOUTHWEST
OF A LINE FROM FORT DODGE TO KNOXVILLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
THURSDAY AFTERNOON AND CONTINUE INTO THE EARLY EVENING HOURS...AND
AGAIN BY LATE FRIDAY AFTERNOON AND CONTINUE THROUGH FRIDAY NIGHT. A
SLIGHT RISK FOR SEVERE WEATHER EXISTS ACROSS CENTRAL TO NORTHERN
PORTIONS OF THE AREA BOTH DAYS. THE MAIN SEVERE THREAT IS LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EACH AFTERNOON AND EVENING
THROUGH FRIDAY NIGHT.

MOYER

The radar

The Des Moines radar (KDMX), 156 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Kossuth

When
July 9, 3:14 PM CST to 3:15 PM CST
Where
Kossuth County, 2.09 mi N of Sexton to 2.14 mi NNE of Sexton
Rating
EF0
Path length
0.47 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
43.110, -94.079

A landspout touched down briefly in open country west of the town of Wesley in the 2000 block of 240th Street.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101055.